Alabama, 2004

Damaging Wind in Alabama, June 22, 2004

June 22, 2004 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 22, 1:44 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 22, 1:44 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT TUE JUN 22 2004

.SYNOPSIS...AN ACTIVE WEATHER PATTERN HAS SET UP RESIDENCE ACROSS THE
STATE AND WILL CONTINUE THROUGH THE WEEKEND.  A FRONTAL BOUNDARY
IS CURRENTLY TRACKING SOUTHWARD TOWARDS THE AREA.  THIS FRONT WILL
LIKELY STALL SOMEWHERE ACROSS OR JUST NORTH OF THE AREA.  WITH THIS
FOCUS MECHANISM NEARBY...SEVERAL IMPULSES WILL RIDE ALONG THIS
BOUNDARY WHICH WILL KEEP RAIN CHANCES THROUGHOUT THE FORECAST
PERIOD.
&&

.SHORT TERM...SHOWERS AND THUNDERSTORMS HAVE FINALLY MOVED INTO THE
STATE THIS AFTERNOON.  ONE COMPLEX IS MOVING NORTHWARD FROM THE GULF
COAST AND ANOTHER EASTWARD FROM CENTRAL MISSISSIPPI.  THESE
TWO COMPLEXES WILL BRING SHOWERS AND THUNDERSTORMS ACROSS THE
AREA OVERNIGHT.  MOST AREAS SHOULD SEE SOME RAINFALL BY
MORNING.  ANOTHER UPPER LEVEL DISTURBANCE CURRENTLY OVER EASTERN
TEXAS IS PROGGED TO MOVE ACROSS THE AREA ON WEDNESDAY. WITH PLENTY OF
MOISTURE AND INSTABILITY AVAILABLE...THUNDERSTORMS ALONG WITH HEAVY
RAINFALL ARE EXPECTED.

DEPENDING ON WHAT MODEL YOU PREFER...THE FRONT WILL STALL ACROSS
CENTRAL ALABAMA (GFS) OR JUST NORTH OF THE AREA (ETA). REGARDLESS...
ENOUGH MOISTURE AND INSTABILITY WILL BE AROUND FOR RAIN. THUS IT WILL
BE HARD TO GET MUCH OF A BREAK ON THURSDAY SO HAVE KEPT CHANCE POPS
IN THE FORECAST. ANOTHER DISTURBANCE IS EXPECTED ON FRIDAY WHICH WILL
KEEP HIGH CHANCE POPS IN THE FORECAST.

HIGH AND LOW TEMPERATURES WILL BE HIGHLY DEPENDANT ON THUNDERSTORMS
AND CLOUD COVER.  STILL WENT A FEW DEGREES ABOVE MOS GUIDANCE FOR
HIGH TEMPERATURES DUE TO THE FACT IF THE SUN BREAKS OUT...HEATING
WILL TAKE PLACE FAST.
&&

.LONG TERM...ANOTHER FRONT IS EXPECTED TO ENTER THE REGION BY THE
WEEKEND...NOT QUITE SURE HOW FAR SOUTH THIS ONE WILL GO...BUT A
CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH TUESDAY
AS SUMMER IS IN FULL EFFECT.  HIGH TEMPERATURES WILL BE JUST BELOW
NORMALS FOR THIS TIME OF YEAR.
&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 71 84 69 86 69 / 80 70 50 50
MONTGOMERY 72 87 71 87 71 / 60 60 40 50
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

KH/99
Hazardous weather outlook, Jun 22, 12:30 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT TUE JUN 22 2004

ALZ011>015-017>050-231830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT TUE JUN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
INTO THE EARLY EVENING HOURS. THE WET MICROBURST POTENTIAL THIS
AFTERNOON IS LOW DUE TO STABLE AIR IN THE MID LEVELS. HOWEVER...
SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING NUMEROUS LIGHTNING
STRIKES...WIND GUSTS AROUND 30 MPH...AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

ISOLATED STRONG STORMS ARE POSSIBLE ACROSS THE AREA THROUGH
WEDNESDAY...AS A WEAK SURFACE LOW DEVELOPS TO OUR WEST...AND A FRONT
REMAINS STATIONARY TO OUR NORTH. IN THESE STRONG THUNDERSTORMS...
WIND GUSTS OF UP TO 35 MPH...HEAVY RAINFALL...AND NUMEROUS LIGHTNING
STRIKES WILL BE POSSIBLE.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 22, 3:18 PM CST, 1 hour 2 minutes before
ALZ023-222200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT TUE JUN 22 2004

ALZ023-222200-
TUSCALOOSA-
418 PM CDT TUE JUN 22 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
500 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS ALONG WITH 30 MPH WINDS...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 11 MILES NORTHWEST OF SAMANTHA TO 6 MILES
SOUTHWEST OF FOSTERS...MOVING NORTHEAST AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
NORTHPORT...FOSTERS...TUSCALOOSA...SAMANTHA...HOLT...KELLERMAN AND
BROOKWOOD THROUGH 500 PM CDT.
Special weather statement, Jun 22, 3:54 PM CST, 26 minutes before
ALZ034-222230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT TUE JUN 22 2004

ALZ034-222230-
BIBB-
454 PM CDT TUE JUN 22 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 530 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM ALOGN WITH WIND GUSTS TO 30 AND PEA SIZE HAIL...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHWEST OF WEST BLOCTON...MOVING NORTHEAST AT
35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST BLOCTON AND
MARVEL THROUGH 530 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jun 22, 3:54 PM CST, 26 minutes before
ALZ034-222230-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT TUE JUN 22 2004

ALZ034-222230-
BIBB-
454 PM CDT TUE JUN 22 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 530 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM ALONG WITH WIND GUSTS TO 30 MPH AND PEA SIZE HAIL...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHWEST OF WEST BLOCTON...MOVING NORTHEAST AT
35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST BLOCTON AND
MARVEL THROUGH 530 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Local storm report, Jun 22, 4:06 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
506 PM CDT TUE JUN 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0438 PM     WIND DAMAGE      SAMANTHA                33.50N 87.61W
06/22/2004                   TUSCALOOSA         AL   EMA
            A FEW TREES DOWN NEAR SAMANTHA.
Special weather statement, Jun 22, 4:14 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT TUE JUN 22 2004

ALZ025-222300-
SHELBY-
514 PM CDT TUE JUN 22 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 600 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MONTEVALLO...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MONTEVALLO...
ALABASTER...PELHAM AND COLUMBIANA THROUGH 600 PM CDT.
Special weather statement, Jun 22, 4:20 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 PM CDT TUE JUN 22 2004

ALZ024-222245-
JEFFERSON-
520 PM CDT TUE JUN 22 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 545
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HUEYTOWN...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SYLVAN SPRINGS...
MINOR...HUEYTOWN...HOMEWOOD...BIRMINGHAM...FULTONDALE AND BIRMINGHAM
AIRPORT THROUGH 545 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

The radar

The Birmingham radar (KBMX), 36 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bibb

When
June 22, 4:20 PM CST to 4:35 PM CST
Where
Bibb County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
GENERAL PUBLIC
Coordinates
33.000, -87.100

Numerous trees were blown down across the entire county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410278.